Risk/Benefit of changing therapy
Jan 28, 2009
Hi- I have been on sustiva/truvada for the past 4 years with great results (undetectable VL; CD4 900) but lately I have been considering a change to reyataz/norvir/truvada due to chronic persistent fatigue in the mornings(and dizziness at night). Would this particular switch make sense to you or is it risky to change what is otherwise working great for me. As an alternative choice, can sustiva be given at a lower dose to reduce the evening unpleasant CNS side effects? Would checking sustiva drug levels help here? Thanks for all your great advice!!
Response from Dr. Young
Hello and thank you for your post.
The switch from efavirenz (Sustiva, Stocrin) to atazanavir (Reyataz)/ritonavir (Norvir) is a very resonable one and should alleviate the CNS side effects that you're experiencing. I wouldn't think that the risk of the switch is significant (unless you have known protease inhibitor resistance).
In Europe, it's not uncommon to measure drug levels in situations like yours. We tend not to do this in the US as often. One study suggested that in persons with side effects and high efavirenz levels, a lower dose (400 mg once-daily) could be considered (yes, the lower dose pills- 200 mg- are available).
Just know that you should definitely take the new regimen with food and avoid the use of antacids. Should this prove to be difficult or undesired, then one could consider the use of one of the other recommended first-line boosted PIs. We tend to use fosamprenavir (Lexiva) preferentially for these switches because it doesn't have the food or antacid restriction (and no risk of the development of jaundice). Other options certainly include darunavir (Prezista), saquinavir (Inverase) or lopinavir (Lexiva).
I hope this helps. Be well,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.